Get alerts of updates about «AstraZeneca vaccine: When to consult a doctor»
You have subscribed to alerts about:
AstraZeneca vaccine: When to consult a doctor
Common side effects after AstraZeneca vaccination
Most people experience at least one of the following side effects in the first few days after vaccination:
Tenderness or pain at the injection site
Muscle and joint pain
Nausea or feeling unwell
Fever or chills
Most people tolerate these short-lived side effects well, while some may experience significant discomfort a few days after vaccination. The side effects are often milder and less frequent after the second dose than the first. Older people over the age of 65 often have milder side effects than younger people.
“Common side effects after vaccination can be experienced as unpleasant. It is not uncommon to feel ill enough to stay off from work a few days after vaccination with the AstraZeneca vaccine. It is not necessary to report temporary and common side effects that are known from before,” explains Sara Viksmoen Watle, Senior Medical Officer at the NIPH.
When should a doctor be consulted in connection with AstraZeneca vaccination?
After AstraZeneca vaccination, consult a doctor if you experience:
- Feeling increasingly unwell (for example, persistent and intense headaches, severe body aches) lasting more than three days
- Unexplained bruises or small red / blue-red dots that do not disappear when you press them with a glass (see photo)
- Signs of stroke or other serious illness
Watle points out that if you experience unexpected, severe or prolonged symptoms that you think are due to the vaccine, you should contact your doctor or other healthcare professional for assessment and advice.
How to report side effects
Healthcare professionals are obliged to report suspected new, unexpected and severe side effects. The staff at NIPH is increased and RELIS is assisting NIPH in handling notifications so they can be processed faster.
Members of the public can report side effects via helsenorge.no, but are encouraged to contact a doctor or other healthcare professional if they suspect severe or unexpected side effects after vaccination.